Illinois, 2012Hail and Damaging Winds in Illinois, September 7, 2012
September 7, 2012 · NWS LSX · 5 events in 5 counties and zones
A strong cold front moved through the region triggering numerous thunderstorms. Some of the storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the region triggering numerous thunderstorms. Some of the storms produced large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 7, 2:51 PM CST, 20 minutes earlier.
Area forecast discussion, Sep 7, 2:51 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT FRI SEP 7 2012
.SHORT TERM...
ISSUED AT 302 PM CDT FRI SEP 7 2012
(TONIGHT)
A RATHER POTENT COLD FRONT CURRENTLY EXTENDING FROM THE GREAT
LAKES REGION SOUTHWESTWARD THROUGH NORTHEASTERN MISSOURI AND
SOUTHEASTERN EVENING AND TONIGHT...COINCIDENT WITH A DEEPENING
POSITIVELY TILTED UPPER LEVEL TROUGH. THE FRONT SHOULD EXIT THE
CWA BY 06Z TONIGHT...THOUGH THE 500MB TROUGH AXIS IS DELAYED
BEHIND THE FRONT BY AROUND 6 HOURS. THE TROUGH AXIS COMBINED WITH
THE INFLUENCE OF THE RIGHT ENTRANCE REGION OF A 300MB JET SHOULD
FAVOR LINGERING PRECIPITATION ACTIVITY A FEW HOURS AFTER THE FRONT
PASSES. STRONG COLD AIR ADVECTION WILL BRING TEMPERATURES DOWN
TONIGHT BEHIND THE FRONT...WITH OVERNIGHT LOWS GENERALLY IN THE
LOW TO MIDDLE 50S ACROSS THE CWA...10-15 DEGREES COOLER THAN LAST
NIGHT.
JP
&&
.LONG TERM...
ISSUED AT 302 PM CDT FRI SEP 7 2012
(TOMORROW THROUGH FRIDAY)
DRY...COOL...AND TRANQUIL WEATHER IS ON TAP AS THE UPPER LEVEL
TROUGH DEEPENS AND MOVES EASTWARD AND HIGH PRESSURE BUILDS INTO
THE REGION. MODELS ARE IN GOOD AGREEMENT WITH THE TIMING OF
ANOTHER FRONT EXTENDING SOUTHWESTWARD FROM THE GREAT LAKES
REGION...IMPACTING THE AREA LATE SATURDAY NIGHT AND INTO SUNDAY
MORNING. HOWEVER...THERE WILL NOT BE MUCH MOISTURE TO WORK
WITH...SO ASIDE FROM A WIND SHIFT...IMPACTS ASSOCIATED WITH THE
FRONT WILL BE MINIMAL. BY MONDAY MORNING...AN 850MB RIDGE AXIS
WILL BE OVER THE CWA AND WINDS WILL ONCE AGAIN VEER TO THE
SOUTH...WITH TEMPERATURES GRADUALLY MODERATING BY MIDWEEK. COULD
SEE SOME CHANGES ONCE AGAIN BY THURSDAY AND INTO FRIDAY AS ANOTHER
COLD FRONT BEGINS TO SINK INTO THE REGION...THOUGH HAVE ONLY
CHOSEN TO INCLUDE SLIGHT CHANCE POPS UNTIL THE MODELS CAN GET A
BETTER HANDLE ON THE SYSTEM. OVERALL...NO BIG CHANGES WERE MADE TO
THE EXTENDED FORECAST THIS PACKAGE AS MODELS CONTINUE TO BE IN
GOOD AGREEMENT THROUGH MIDWEEK.
JP
&&
.AVIATION...
ISSUED AT 1221 PM CDT FRI SEP 7 2012
POTENT COLD FRONT STRETCHED FROM FAR CORNER OF SE IOWA TO JUST
SOUTH OF A KIRKSVILLE TO KANSAS CITY LINE. THE AIR MASS AHEAD OF
THE FRONT CONTINUES TO DESTABILIZE AND CURRENT THOUGHTS ARE THAT A
LINE OF THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AFTER 20Z WHEN
ITS LOCATION WILL BE SOUTH OF KUIN AND NORTH OF KCOU-KSTL. HAVE
TEMPO GROUPS TO ACCOUNT FOR THE THUNDERSTORM THREAT. GUSTY
NORTHWEST WINDS EXPECTED WITH INITIAL COLD FROPA AND MVFR CIGS
WITH SOME LIGHT RAIN/SHOWERS IN THE WAKE OF THE FRONT. CLEARING
EXPECTED FROM NORTH-SOUTH TONIGHT WITH WINDS DIMINISHING TO 10-13
KTS.
SPECIFICS FOR KSTL...
EXPECTING A LINE OF THUNDERSTORMS TO DEVELOP ALONG AN ENCROACHING
COLD FRONT IMPACTING THE TERMINAL IN THE 20-23Z TIME FRAME. THE
TEMPO GROUP ACCOUNTS FOR THIS BUT CONDITIONS COULD BE WORSE WITH
THE THUNDER...ESPECIALLY STRONG WINDS. LOOKING FOR FROPA AROUND
23Z WITH GUSTY NORTHWEST WINDS AND MVFR CIGS WITH LIGHT
RAIN/SHOWERS IN THE WAKE OF THE FRONT. CLEARING OVERNIGHT WITH
WINDS DIMINISHING TO 10-13 KTS.
GLASS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Sep 7, 2:59 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
359 PM CDT FRI SEP 7 2012
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
359 PM CDT FRI SEP 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING...
MAINLY ALONG AND EAST OF A SPRINGFIELD ILLINOIS TO COLUMBIA
MISSOURI LINE. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...ISOLATED
TORNADOES AND VERY HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE.
JP
In the hours before
Local storm report, Sep 7, 3:00 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 3 WNW COLUMBIA 38.97N 92.37W
09/07/2012 E1.00 INCH BOONE MO LAW ENFORCEMENT
AT INTERSECTION OF STADIUM BLVD AND I-70.
&&
BYRDLocal storm report, Sep 7, 3:03 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
403 PM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL COLUMBIA 38.95N 92.33W
09/07/2012 M2.50 INCH BOONE MO TRAINED SPOTTER
&&
FGLASSLocal storm report, Sep 7, 3:04 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
404 PM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL COLUMBIA 38.95N 92.33W
09/07/2012 M2.00 INCH BOONE MO TRAINED SPOTTER
NW PORTION OF CITY
&&
FGLASSLocal storm report, Sep 7, 3:06 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
406 PM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL 7 ESE COLUMBIA 38.92N 92.20W
09/07/2012 E0.75 INCH BOONE MO TRAINED SPOTTER
ON ROUTE WW EAST OF COLUMBIA.
&&
BYRDLocal storm report, Sep 7, 3:10 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
410 PM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 4 NE ROCHEPORT 39.02N 92.51W
09/07/2012 E1.00 INCH BOONE MO TRAINED SPOTTER
NEAR INTERSECTION OF HWY J AND ROCHEPORT GRAVEL RD
&&
MILLERLocal storm report, Sep 7, 3:11 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL COLUMBIA 38.95N 92.33W
09/07/2012 M2.75 INCH BOONE MO EMERGENCY MNGR
REPORT OF BASEBALL SIZE HAIL ON NW SIDE OF COLUMBIA.
&&
FGLASSThunderstorm Wind, Greene
- When
- September 7, 3:11 PM CST
- Where
- Greene County, 2.14 mi SSE of Carrollton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.272, -90.404
Thunderstorm winds blew down a large tree blocking part of U.S. Highway 67.
Thunderstorm Wind, Monroe
- When
- September 7, 3:15 PM CST to 3:16 PM CST
- Where
- Monroe County, 0.62 mi W of Waterloo to 0.34 mi NE of Waterloo
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.332, -90.161
Thunderstorm winds blew down several large trees across Waterloo.
Hail, Madison
- When
- September 7, 4:05 PM CST
- Where
- Madison County, Collinsville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.670, -90.000
Thunderstorm Wind, Clinton
- When
- September 7, 5:43 PM CST
- Where
- Clinton County, 0.39 mi W of Germantown to 0.18 mi WSW of Germantown
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.549, -89.537
Thunderstorm winds blew down several trees around town. A couple of the trees were blown onto Illinois Route 161 on south side of town.
Thunderstorm Wind, Washington
- When
- September 7, 6:08 PM CST to 6:15 PM CST
- Where
- Washington County, 1.57 mi W of Nashville to 0.83 mi SE of Nashville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.346, -89.409
Thunderstorm winds blew down several large trees as well as numerous tree limbs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, September 7, 20124 deaths · 1 injured · $756,000 · 2.75 in hail · 37 events
- Hail and Damaging Winds in Arkansas, September 7, 20123 injured · $3.3 million · 2.75 in hail · 51 events
- Hail and Lightning Strike in New Jersey, September 7, 20121 death · 1 in hail · 2 events
- Lightning Strike in Florida, September 7, 20121 death · 1 event
- Hail and Damaging Winds in Missouri, September 7, 2012$133,000 · 1 in hail · 49 events
- Flash Flooding and Heavy Rain in Arizona, September 7, 2012$550,000 · 7 events
- Hail and Damaging Winds in Indiana, September 7, 2012$221,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in Illinois, September 7, 2012$158,000 · 1.75 in hail · 11 events
- Tornado and Hail in Ohio, September 7 to 8, 2012$123,000 · EF0 · 11 events
- Damaging Winds in Arkansas, September 7, 2012$71,000 · 70 kt wind · 21 events
- Hail and Damaging Winds in Illinois, September 7, 2012$60,000 · 1.25 in hail · 16 events
- Damaging Winds in Kansas, September 7, 2012$55,000 · 61 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414551, 414552, 414590, 415625, 415629.